Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 46, NWS Flagstaff, AZ

September 14, 2017Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 14, 2017, 5:45 AM MST for Apache County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2017, 5:45 AM MST (12:45 UTC)
Expired
Sep 14, 2017, 6:15 AM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 181 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 0.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2797 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WUUS55 KFGZ 141245
SVRFGZ
AZC001-141315-
/O.NEW.KFGZ.SV.W.0046.170914T1245Z-170914T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
545 AM MST THU SEP 14 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Apache County in northeastern Arizona...

* Until 615 AM MST

* At 544 AM MST, a severe thunderstorm was located near Lyman Lake
  State Park, or 18 miles north of Springerville, moving east at 30
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Lyman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3431 10933 3444 10939 3459 10905 3436 10905
TIME...MOT...LOC 1244Z 251DEG 28KT 3440 10928 

HAIL...1.00IN
WIND...<50MPH
 
$$
JJ
2 follow-up statements
324 
WWUS55 KFGZ 141301
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
601 AM MST THU SEP 14 2017

AZC001-141315-
/O.CON.KFGZ.SV.W.0046.000000T0000Z-170914T1315Z/
Apache-
601 AM MST THU SEP 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM MST
FOR APACHE COUNTY...

At 600 AM MST, a severe thunderstorm was located over Lyman Lake
State Park, or 17 miles north of Springerville, moving east at 35
mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas OF
Apache County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3436 10919 3449 10923 3456 10905 3437 10905
TIME...MOT...LOC 1300Z 250DEG 29KT 3438 10935 

HAIL...1.00IN
WIND...<50MPH
 
$$
JJ
132 
WWUS55 KFGZ 141313
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
613 AM MST THU SEP 14 2017

AZC001-141323-
/O.EXP.KFGZ.SV.W.0046.000000T0000Z-170914T1315Z/
Apache-
613 AM MST THU SEP 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR APACHE COUNTY WILL EXPIRE AT
615 AM MST...
        
The storm which prompted the warning has moved out of the warned 
area into New Mexico. Therefore, the warning will be allowed to 
expire.

LAT...LON 3436 10919 3449 10923 3456 10905 3437 10905
TIME...MOT...LOC 1313Z 251DEG 28KT 3441 10924 

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:43 AM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 14, 3:43 AM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
343 AM MST Thu Sep 14 2017

.SYNOPSIS...A low pressure system moving through the region today
will bring a cooler, windy, and showery day to northern Arizona. A
few thunderstorms that develop could become strong to severe. A
flash flood watch is in effect for far northwestern Arizona
through early this evening. Dry and cool weather will follow
for Friday, lasting through the coming weekend.

&&

.DISCUSSION...

...FLASH FLOOD WATCH FOR FAR NORTHWESTERN ARIZONA TODAY...

Low pressure is centered over inland southern California early
this morning and moving east. Lift ahead of the trough has already
supported a few thunderstorms across eastern Arizona overnight.
The trough will head east through the southern tip of Nevada today
and then northeast into southern Utah by this evening. Moisture
remains somewhat limited but sufficient when combined with dynamic
lift to produce scattered to numerous showers and storms today
mainly from the Mogollon Rim north. Deep layer 0-6 km wind shear
values of 35 to 45 kts will promote some strong and long-lived
updrafts, with perhaps some rotating updrafts, leading to an
enhanced threat for severe thunderstorm development. The most
likely area for severe storms is the northern third of our area
roughly from Grand Canyon east across the Hopi Mesas and north to
Utah. Large hail and damaging winds of 60+ mph are the concerns.

Though moisture is rather limited and storm coverage is not
expected to be widespread, we feel the threat for strong, heavy
rain producing cells warrants a flash flood watch for the
northwestern corner of the state. This includes Grand Canyon,
Supai, Page, and Antelope Canyon. The threat for thunderstorms
will end quickly this evening as much drier air spreads east
across the state behind the trough passage. The trough will also
bring windy and cooler weather. Expect frequent wind gusts today
in the 30-40 mph range.

Subsequent troughs will move through the western U.S. this weekend
keeping temperatures cool, though dry weather will continue. A
deeper trough looks to affect the west next week with a likely
return of unsettled weather.

&&

.AVIATION...For the 12z package...Through 16Z - generally VFR
conditions with isold-sct SHRA/TSRA southeast of a KPAN-KRQE line,
slight chance elsewhere. 17Z-02Z - Sct-Numerous SHRA/TSRA
especially along/north of Mogollon Rim. MVFR/IFR conditions and
erratic outflow winds will be possible in the vicinity of the
stronger storms. In addition, south to southwest winds with gusts
between 25-35 knots are forecast 17Z-02Z. SHRA/TSRA ending from west
to east after 02Z. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...A low pressure system will cross the area today
bringing increasing chances for showers and thunderstorms, and
gusty south to southwest winds. Dry and cooler weather will
arrive for Friday and Saturday, with breezy conditions continuing
Friday. A return of moisture is possible in the White Mountains
region Sunday and Monday, with most other areas remaining dry.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from 11 AM MST this
morning through this evening FOR AZZ004>006-009.

&&

PUBLIC...MCT
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Sep 14, 3:50 AM MST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
350 AM MST Thu Sep 14 2017

AZZ004>018-037>040-150445-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
350 AM MST Thu Sep 14 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Low pressure moving through the region today will bring an
increase in thunderstorm activity, especially from Flagstaff
northward. Some severe storms may develop with an elevated risk
for damaging wind and large hail. A Flash Flood Watch has been
issued for the northwestern corner of Arizona for the potential of
strong, heavy rain producing thunderstorms. This includes the
Grand Canyon, Supai and Havasu Falls, Antelope Canyon and the Page
areas.

In addition, expect cooler and breezy weather with winds gusting
to 30-40 MPH through the afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dry and cooler weather is in store Friday through the weekend. A
colder system may affect the area by the middle of next week.
Stay tuned.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Sep 14, 1:29 AM MST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
129 AM MST THU SEP 14 2017

AZZ016-018-140900-
Northern Gila County-Eastern Mogollon Rim-
129 AM MST THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL
200 AM MST...

At 127 AM MST, Doppler radar was tracking a strong thunderstorm near
Hunter Creek, or 15 miles east of Payson, moving north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Christopher Creek, Tonto Village, Kohls Ranch, Hunter Creek, Mead
Ranch, Mogollon Campground, Rim Campground, Promontory Pit Road
Campground, Christopher Creek Campground and Alderwood Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3417 11094 3422 11117 3449 11113 3445 11087
TIME...MOT...LOC 0827Z 190DEG 27KT 3427 11106

JJ
Special weather statement, Sep 14, 4:43 AM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
443 AM MST THU SEP 14 2017

AZZ011-040-141215-
Chuska Mountains and Defiance Plateau-
Northeast Plateaus and Mesas South of Hwy 264-
443 AM MST THU SEP 14 2017

...STRONG THUNDERSTORM ALONG INTERSTATE 40 IN APACHE COUNTY THROUGH
515 AM...

At 442 AM MST, Doppler radar was tracking a strong thunderstorm near
Petrified Forest National Park, or 10 miles west of Chambers, moving
northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sanders, Chambers, Petrified Forest National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3497 10971 3514 10983 3543 10939 3519 10919
TIME...MOT...LOC 1142Z 236DEG 31KT 3509 10968

JJ
Special weather statement, Sep 14, 5:14 AM MST, 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
514 AM MST THU SEP 14 2017

AZZ011-040-141245-
Chuska Mountains and Defiance Plateau-
Northeast Plateaus and Mesas South of Hwy 264-
514 AM MST THU SEP 14 2017

...STRONG THUNDERSTORM ALONG INTERSTATE 40 IN EASTERN APACHE COUNTY
THROUGH 545 AM MST...

At 513 AM MST, Doppler radar was tracking a strong thunderstorm near
Chambers, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lupton, Sanders, Oak Springs Valley, Houck, Pine Springs and
Chambers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3513 10944 3527 10953 3552 10911 3543 10904
      3526 10905
TIME...MOT...LOC 1213Z 239DEG 31KT 3524 10940

JJ
Special weather statement, Sep 14, 5:38 AM MST, 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
538 AM MST THU SEP 14 2017

AZZ014-141315-
Little Colorado River Valley in Apache County-
538 AM MST THU SEP 14 2017

...STRONG THUNDERSTORM SOUTH OF SAINT JOHNS THROUGH 615 AM MST...

At 536 AM MST, Doppler radar was tracking a strong thunderstorm over
Lyman Lake State Park, or 17 miles north of Springerville, moving
east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lyman Lake State Park and Lyman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3428 10943 3443 10949 3458 10905 3432 10905
TIME...MOT...LOC 1236Z 253DEG 23KT 3437 10938

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 1:29 AM MSTSpecial Weather StatementFGZ31 min
Sep 14, 3:38 AM MSTFlash Flood WatchFGZApache, Coconino, Navajo14 hr
Sep 14, 4:43 AM MSTSpecial Weather StatementFGZApache32 min
Sep 14, 5:14 AM MSTSpecial Weather StatementFGZApache31 min
Sep 14, 5:38 AM MSTSpecial Weather StatementFGZ37 min
Sep 14, 7:15 AM MSTSpecial Weather StatementFGZ30 min
Sep 14, 11:18 AM MSTSpecial Weather StatementFGZCoconino27 min
Sep 14, 11:53 AM MSTSevere Thunderstorm WarningFGZCoconino20 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.